Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Can depo provera help me in gaining weight? Thyroid and blood sugar are normal.

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1992
Answered : 47 Questions
hi i am XXXXXXX aged 36yrs.all my medical tests including thyroid and blood sugar are problem is i am extremly under weight.i am only 38kgs for an height mother is also under weight..i have one kid and do not want another child.,rite now i have got inserted minera in vagina.,now my problem is i desperately want to gain weight.i have tried innumerous products and suppliments to gain weight but nothing has my question is can depo provera shots can act as a dual role medicine for me.,can that help me in gaining weight as well as prevent me from concieving.if yes can i go for it rite after removing minera kindly help me with a medicine that i can use to gain weight as i am frustrated with my pathetically thin frame.i looked very good when i had gained weight upto 45kgs by using dexamethasone for few months but got depressed when i lost all the extra weight i gained after i stopped taking it.kindly help me out doctor.i want to gain weight no matter how much it costs.
warm regards
Posted Wed, 25 Apr 2012 in Weight & Lifestyle
Answered by Dr. James M. Schwartz 28 minutes later
Hello ,

Thanks for the query. I am happy to help you with your question.

Your body mass index (BMI) is 15.8, which is indeed low.

Regarding depo provera, I would be concerned with its risk for osteoporosis from long term use. Having such a low BMI is already a risk factor for osteoporosis, so I would stay away from drugs that increase that risk.

If your thyriod, blood counts, a metabolic panel are all normal, then it is most likely that you are constitutionally thin. In this case, I would be very cautious about using medications to gain weight. Dexamethasone is especially XXXXXXX for long term use, as there are many adverse side effects. Other medications known to cause weight gain, such as antipsychotic medications, also have XXXXXXX side effects.

Although it is beyond the scope of this forum to recommend medication, as a matter of information, he only relatively safe medication I can think of is paroxetine, which is an antidepressant in the SSRI class. Many people with anxiety or depression use this medication for years safely. One side effect that actually causes many to stop using it is weight gain. Of course, this medicine, as with all medicines should never be used in pregnancy without one's doctor's approval.

Only your treating clinician can give you a definitive answer to this question, as this forum is informational only and does not provide actual medical advice.

I hope I have answered your query. I will be available to answer any follow up regarding this query. Once you are satisfied with all my answer, please accept it.

Best regards,
Dr. Schwartz
Above answer was peer-reviewed by
Follow-up: Can depo provera help me in gaining weight? Thyroid and blood sugar are normal. 11 hours later
thanks for your kind advice doctor.i also read about megace(megestrol acetate) which does not mention about causing thinning of bone.can i take it.also as you mentioned long term use of depo provera or any other drug is it not possible that i gain weight within a short period of 3-4 months and stop it but will the weight gained stay permanently as unlike in dexa.i have learnt that megace does help in permanent weight gain within 2-3 months and infact doctors prescribe this medication particularly for weight gain in underweight patients.also please let me know whether paroxetine atleast safer compared to dexa or depo provera or i just want to gain weight desperately.,kindly help me out with some concrete solution.,i shall be very gretful to you.
Answered by Dr. James M. Schwartz 7 hours later
Hello again.

Megace works primarily by increasing appetite, not metabolism. It is used in very sick people, such as cancer and AIDS patients, whose weight loss is caused by poor food intake. I inferred from your original query that you have no problem with appetite. If this is true, then Megace is unlikely to be of much value.

Regarding Paroxetine again, this medication is not intended for weight gain, however this could be a side effect for one using it for proper reasons. To answer your question, yes, I would regard it as safer in an appropriate patient then either Dexamethasone or Depo Provera.

I Wish you Good Health. If you are satisfied with my response, then please do not forget to accept it.


Dr. J. Schwartz
Above answer was peer-reviewed by
Follow-up: Can depo provera help me in gaining weight? Thyroid and blood sugar are normal. 15 hours later
tahnks for your reply once again doctor.,i need to clarify one thing regarding my appetite.,by mentioning normal what i meant is i can eat only 3 meals a day and that to pure vegetarian.,which accoring to dieticians that i met was way below the required quantity to gain extra weight.,they said that with the diet i have i can only maintain my existing weight and not gain any extra that sense my appetite is not that can say its average and good only for a noaml weight person who look for just maintaing their existing weight.can you put a little more light on me using paroxetine.,i mean will lead to extreme mood swings or suicidal thoughts if i take it just for weight gain.,i am not a depressed will it have any adverse effect on a normal person taking it for weight gain.i know usually doctors dont suggest medicines for any purpose other than what they are meant for.but kindly inform mr doctor can i take it without much harm.also can you put some light on cyproheptadin.,can it be used to gain some weight.and my last question.,if all these are not possible can i take dexa only for 1 month in a year that is when i go for vacation where i want to look good,as i mentioned earlier i have already taken dexa for almost a year at a strech and then stopped it.i did not have any adverse can i atleast take dexa for a short period of 1month and stop it.kindly reply doctor.
warm regards
Answered by Dr. James M. Schwartz 5 hours later
Hello again.

I understand better now. Your vegetarian diet only maintains your current weight and you do not possess much of an appetite to increase your food intake.

The reason medications are only used for treating their intended conditions is because there is a risk to taking any medication. So yes, taking Paroxetine could cause mood swings or suicidal thoughts, although the risk is low. I would not use Dexamethasone at all for this purpose, as it is a very powerful corticosteroid that has far reaching effects in the body. I have never heard of the antihistamine cyproheptadin causing weight gain and I would not suggest using it this way.

You might want to try high calorie nutritional supplements, like protein-calorie shakes. These are available pre-mixed (Ensure, Boost), and as powder added to milk (Carnation Instant Breakfast and other more expensive formulas sold at pharmacies and nutrition stores). Over time, the extra calories taken daily via these supplements might add some weight.

I hope, I have cleared your doubts. Please accept my answer in case you have no follow up queries.

Wish you good health.

Best regards,
Dr. Schwartz
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor